Cardiac effects of loperamide overdose

April 29, 2016, 5:59 pm

Loperamide★★★☆☆

Not your regular high: cardiac dysrhythmias caused by loperamide. Wightman RS et al. Clin Toxicol 2016 Jun;54:454-458

Abstract

Loperamide is an over-the-counter anti-diarrhea medication that is available without prescription under a variety of brand names including Imodium. In therapeutic doses, loperamide acts as a peripheral mu-opioid receptor agonist but doesn’t cross the blood-brain barrier (BBB). However, in massive overdose loperamide can enter the brain and cause central opioid toxicity, including altered mental status and respiratory.

Although previously loperamide was thought to have little abuse potential, recent reports indicates that it’s increasing being used to produce a recreational “high” or to self-treat opioid withdrawal. It is sometimes called the “poor man’s methadone.”

A little-known manifestation of loperamide toxicity is cardiac dysrhythmias. This case report describes a 48-year-old woman who had ingested up to 40 tablets 2-mg loperamide daily for several weeks to “get a high.” On presentation to hospital she was somnolent and had slurred speech but had stable vital signs. EKG showed markedly increased QRS (164 ms) and QT (582 ms) intervals and no p-waves. After admission to the intensive care unit, she had repeated runs of non-sustained ventricular tachycardia that did not require specific treatment.

A loperamide level was sent and came back at 210 ng/mL (therapeutic ~ 1.2 ng/mL.) The authors state that this is the highest level ever reported in a non-fatal loperamide overdose.

In their discussion, the authors note that loperamide blocks cardiac potassium channels, an effect that would explain the QT prolongation. The authors speculate that QRS widening seen in this case was caused by sodium channel blockade.

Ii would point out that the authors claim that in 2 previously reported cases of loperamide overdose the resulting dysrhythmias were resistant to lipid emulsion rescue therapy. I pulled the relevant papers, and upon review it was not at all clear that either the data reported by Marraffa et al nor by Enakpene et al were sufficient to support those claims.

9 Comments:

  1. Margaret Furieux Says:

    Thank you for publishing your review!

    The misuse and abuse of loperamide has become a serious problem among opiate users, and as one published article stated, represents a real and present “growing public health danger”(1). It’s so important that this information is disseminated both in the medical community and in the drug-user communities as it will ultimately save lives. Further study is definitely warranted.

    With regard to the lipid emulsions, I have studied the published literature on this, and they are correct in that it does not appear to have positive effect in regard to reduction of loperamide concentration levels in rescue situations. (FYI, while not cited in the article above, administration of Narcan also seems to exacerbate the VT/PMVT, though I can’t recall specifically which paper this was cited in.) The cardiac incidents appear to arise from the cumulative effect of chronic use of high-dose loperamide abuse.

    Full disclosure, I, myself, represent something of a “patient zero” and survivor in this crisis; my case was first published in the literature in 2012. Since then, I work to disseminate knowledge on this subject to save others’ lives, as mine was saved.

    Anecdotally, I know of several deaths and hospitalizations due to Loperamide abuse across all age groups — everyone from the teens through their fifties. I frequently hear from distressed parents, siblings, spouses, friends, and addicts themselves. I had at least one report of a loperamide-addicted woman giving birth to a infant addicted to the drug. And so many who died. It’s sbsolutely heartbreaking.

    With the rise in heroin and prescription drug abuse, so many addicts seek help in secret to avoid the stigma that comes with being labeled an “addict” — so they look to the internet for solutions, frequently finding the wrong information.

    Once again, thank you again so much for your thoughtful article and for helping to get the word out there that loperamide is not as “safe” as some may think.

    MM

    (1)-THE JOURNAL OF INNOVATIONS IN CARDIAC RHYTHM MANAGEMENT: January 2015, vol 6 (2015), pp 1897–1899

  2. Leon Gussow Says:

    Margaret:

    Thank you so much for your fascinating and important comments. Just today I became aware of an article in Annals of Emergency Medicine –posted online april 26 — describing 2 cases of fatal loperamide toxicity. (Eggleston et al, Loperamide Abuse Associated with Cardiac Dysrhythmia and Death.) I am working on a column about the topic for Emergency Medicine News in which I’ll review the literature and go into much more detail.

    It makes sense that loperamide toxicity might not respond to lipid rescue therapy. The fact that the drug does not enter the central nervous system in therapeutic doses suggests that it is not lipophilic and would not be significantly bound by a lipid sink.

  3. Rob in WilcoTX Says:

    The use of loperamide as a means to detox or ease withdrawl symptoms has been well-known among addicts for years. It isn’t used to get high…most of the time people use it in high doses so they can get up from their sweat soaked bed and keep withdrawl away long enough so they can work their low-paying jobs in the service industry, a job to which they are limited because they got popped for possession 5 years ago which always comes up on a background check. But I digress. If suboxone treatment was more readily available and more affordable, people wouldn’t resort to loperamide…like I used to do. Suboxone saved my life, and I’m going on 6 years clean from dope. I hate to see the popular media (not y’all) breathlessly report people are using loperamide to get high when most of the time they’re using it to stay on their feet at work and because they can’t get into treatment.

  4. Leon Gussow Says:

    Rob:

    Thank you for your comment. I agree that most of the reported cases I’ve found describe use of massive amounts of loperamide to control withdrawal symptoms rather than to produce a high.I also agree that more widely available and accessible treatment for opioid dependence is essential given the overwhelming extent of the crisis.

  5. Dayne Says:

    Thank you for the great review. I agree that loperamide is poorly transported into the CNS at therapeutic doses, however this property is attributed to P-glycoprotein efflux rather than lipophilicity [1]. Loperamide is quite lipophilic with a logP of 5.5 [2] which would lend itself well to lipid sink in theory. This remains to be seen in the literature as you point out. Sorry to be pedantic but I would think that lipid rescue could still be considered for these exposures.

    1. Sadeque AJ, Wandel C, He H, Shah S, Wood AJ. Increased drug delivery to the brain by P-glycoprotein inhibition. Clin Pharmacol Ther. 2000;68(3):231-7.
    2. National Center for Biotechnology Information. PubChem Compound Database; CID=3955

  6. Leon Gussow Says:

    Dayne:

    Thank for for the comment. Not pedantic at all — in fact it’s a key point. You are correct in both your points about loperamide. I very recently reviewed the literature on this in preparation for a column in “Emergency Medicine News.” As you note, loperamide has trouble getting into the CNS because the ATP-dependent P-glycoprotein transport system both decreases the drug’s GI absorption and also pumps it out of the CNS when it penetrates the blood-brain barrier. That is why massive amounts are needed to overwhelm those protections. And loperamide is indeed lipophilic. Some very sketchy case reports describe loperamide-overdose patients with dysrhythmias that do not respond to lipid rescue therapy, but the descriptions do not provide enough detail to allow for evaluation of those claims.

  7. Viktor Says:

    Great review. I met a patient, a mother of two small children, in rural Sweden a few years ago. She had been investigated for EP without any conclusive findings. She was admitted to my ED for “seizures”, and was put on telemetry for observation. I got a call about a code in the middle of the night – it turned out to be my “EP” patient who had developed VT (unsymptomatic though). A few weeks
    later I found out that colleagues at the major hospital she ended
    up in found out about her high loperamide consumption.

  8. Leon Gussow Says:

    Viktor:

    Thanks for mentioning the case. My feeling is that cardiac abnormalities and cases of syncope from excessive loperamide consumption are more common than we suspect. Should always be considered in the differential diagnosis.

  9. Taylor Says:

    This caught my attention and I would just like to add that that women did not have the highest level of a non fatal overdose because I believe I did or at least close.i had been taking 150 to 200 tabs a day for about 2 years to keep off heroin.i did use it as a “poor man’s methadone” in November of 2015 I passed out a few times during the day and again toward the evening and couldn’t breath and was rushed to the ER I remember coming to off and on from being shocked as my heart stopped 8 times.it took I believe 3 days to get me stable as my heart was going insane I too had prolonged qt intervals.i ended up with a pace maker for a bit and theres way more to my story but my docs said it’s by the grace of God I’m alive and don’t have heart damage.i just felt the need to tell my story a bit somewhere so maybe I can save someone’s life by sharing it